Ask a Texas Heart Institute Doctor
Informed patients make better patients.
How does my CT calcium score affect my medication / lifestyle regimen?
I am a 61-year old male non-smoker who is on medication that has been highly effective in controlling cholesterol and triglycerides. On the basis of a CIMT, I recently had a CT calcium scoring test. The results indicated 0% in the left main, left anterior descending, and right coronary arteries, and 57.98 in the left circumflex. My doctor is generally reassuring, but I'd like to get your view on how much concern I should have about this finding. Thanks.
submitted by Mike from Washington, DC on 7/17/2013
by Texas Heart Institute cardiologist, Michael J. Mihalick, MD
Dear Mike: Stay on your statin and aspirin. Calcium is a "late comer" in the development of atherosclerosis. These findings just emphasize your need to continue the medications. If possible, keep your LDL below 100. Stay tuned regarding the drug treatment of triglycerides and HDL cholesterol. The benefit of drug treatment for these conditions has yet to be demonstrated.
Re calcium scores: The amount of calcium is correlated with the presence and severity of chronic atherosclerosis with 2 caveats: acute lesions have little or no calcium and very high scores reflect a different condition which is not associated with obstruction. It has been shown that individuals with a Framingham Risk Score and a low calcium score are at lower risk than calculated by the Framingham Risk Score alone and vice versa. Calcium in the coronary arteries indicates the presence of atherosclerosis, but not its activity. It is a risk factor like smoking and cholesterol. If a patient has borderline indications for statin treatment, the finding of an elevated calcium score would suggest that statin treatment would be beneficial.
See also on this site:
Has your question or a similar one already been answered?Search
all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated July 2013